Nebraska, 2023

Drought in Nebraska, April 1 to 30, 2023

April 1 to 30, 2023 · NWS GLD · 3 events in 3 counties and zones

The drought status remained unchanged from last month. D3 Extreme Drought covered all but a small part of western Dundy County that was in D2 Severe Drought.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The drought status remained unchanged from last month. D3 Extreme Drought covered all but a small part of western Dundy County that was in D2 Severe Drought. Precipitation amounts ranged from a quarter to one inch, with the highest amounts over Dundy and Hitchcock counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 31, 9:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 31, 9:50 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
950 PM MDT Fri Mar 31 2023

.UPDATE...
Issued at 950 PM MDT Fri Mar 31 2023

We've upgraded the Fire Weather Watch to a Red Flag Warning
Saturday for Cheyenne and Kit Carson counties in Colorado as well
as Wallace and Greeley counties in Kansas.

UPDATE Issued at 705 PM MDT Fri Mar 31 2023

Todays Red Flag Warning has been allowed to expire on time. Fire
Weather Watch remains in effect Saturday for Cheyenne and Kit
Carson counties in Colorado, Wallace and Greeley counties in
Kansas.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 138 PM MDT Fri Mar 31 2023

Latest upper air analysis shows a closed low over the Northern
Plains.  As the low rotates, a cold front is sweeping southeast
across the Plains.  Ahead of the cold front a dry line was moving
across the Missouri River to the east.  Subsidence on the south side
of the closed low has caused the sky to be mostly clear.  The
subsidence has also led to strong to high winds occurring in
Northeast CO.

For the rest of today, blowing dust could certainly occur.  However,
as with yesterday the lapse rates at the mid levels are unstable
enough to allow the dust to be lofted upward instead of being
concentrated at the surface.  There could be a narrow corridor of
thicker dust along Highway 36 where the lapse rates transition to
more stable.  However confidence in this is low.  Otherwise gusts of
60 MPH could occur over western Yuma County and northwest Kit Carson
County.  At this point am thinking the gusts will be too infrequent
to warrant a warning.  Dangerous critical fire weather conditions
are still expected this afternoon in the warning area.

Tonight the northwest winds will decline during the evening.
However the surface pressure gradient will remain tight over the
eastern part of the forecast area.  This will allow the winds to
remain breezy there through most of the night.  There will be very
weak moisture advection over the central part of the forecast area.
However soundings have a large dew point depression, so am not
expecting any fog to form.  Overnight the winds will eventually
become light as the surface high moves in.

Saturday winds will turn to the southwest as another surface low
deepens over the lee of the Rockies.  This will cause WAA over the
forecast area, allowing highs to be warmer than today.  During the
afternoon low level winds will increase and the surface pressure
gradient will tighten over the forecast area.  The strongest winds
will be over the southwest part of the forecast area.  The current
forecast has the winds at the high end of the spectrum.

The latest forecast continues to meet critical fire weather
conditions.  However the relative humidity is barely meeting
criteria during the afternoon.  This is after the highs were lowered
slightly despite using temperature data on the warm end of the data
spectrum.  In addition the HREF max wind gusts for that part of the
forecast area are less than what the current forecast is.  Therefore
have decided to not upgrade the watch at this time.  Confidence is
not high enough that critical fire weather conditions will be
observed long enough to meet the three hour requirement.

Saturday night the surface pressure gradient will tighten as the
surface low moves northeastward.  This will cause the winds to
increase during the night.  Despite the lower dew points moving in,
the breezy winds will keep lows warmer than tonight.

.LONG TERM...(Sunday through Friday)
Issued at 115 PM MDT Fri Mar 31 2023

Zonal flow on Sunday will turn southwest on Monday ahead of a
trough digging into the western CONUS. As that trough moves out, a
cut off low forecast to develop over the central Rockies on
Tuesday and move into the Nebraska panhandle by Tuesday night.
Another trough will then dig into the western CONUS Wednesday with
a return to southwesterly flow over the plains. It will shear out
and weaken through the end of the week with models showing little
eastward progression, maintaining the southwest flow aloft.

Fire weather concerns continue Sunday through Wednesday for areas
south of Interstate 70 in Kansas and Colorado. Relative humidity
will drop to less than 20 percent each afternoon. Winds appear
fairly light on Sunday favoring elevated conditions, but with more
wind on Monday and especially Tuesday critical would be favored,
then by Wednesday winds diminish somewhat but could still reach
critical criteria. Wind gusts could approach high wind criteria on
Tuesday. Rain and snow on Tuesday may mitigate blowing dust
potential.

On the precipitation side, it will be dry until the upper low
kicks out Monday night. Although initially dry slotted, wraparound
precipitation chances will begin Monday night in northeast
Colorado, then the remainder of the area on Tuesday, ending
Tuesday night. Best chances for precipitation will be north of
Interstate 70. Phase may be rain or snow, or a rain/snow mix, but
at this time little, if any, in the way of accumulation is
expected, with the main snow band staying well to the north of the
area.

Temperatures will be much above normal on Sunday, above normal on
Monday, cooling off to below normal on Tuesday with the clouds and
precipitation, remaining below normal Wednesday and Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 950 PM MDT Fri Mar 31 2023

KGLD...VFR conditions are expected through the period. A northwest
wind around 11kts at taf issuance will slowly back to the west
overnight at similar speeds. On Saturday, southwest winds slowly
increase through the day with gusts in the 25 to 30kt range from
20z-01z. After 02z, winds back to the south at speeds around
15kts.

KMCK...VFR conditions are expected through the period. A northwest
wind gusting between 25 and 30kts at taf issuance will fall below
12kts by 09z, slowly backing to the west through sunrise at speeds
up to 10kts. On Saturday, west wind up to 10kts in the morning
slowly back to the southwest at speeds around 12kts or so from
22z-23z. After 00z, winds continue to back to the south then
south-southeast at speeds of 10-12kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from noon to 7 PM MDT Saturday for KSZ027-041.

CO...Red Flag Warning from noon to 7 PM MDT Saturday for COZ253-254.

NE...NONE.
&&

UPDATE...99
SHORT TERM...JTL
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Mar 31, 9:00 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
900 PM MDT Fri Mar 31 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
900 PM MDT Fri Mar 31 2023 /1000 PM CDT Fri Mar 31 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

A Red Flag Warning for Critical fire weather conditions is in effect
Saturday from Noon through 7 PM MDT for Kit Carson and Cheyenne
counties in Colorado along with Wallace and Greeley counties in
Kansas. Southwest winds gusting up to 35 mph and low relative
humidity will create Critical fire weather conditions. Outdoor
burning is discouraged.

Near Critical fire weather conditions are forecast Monday afternoon
for those south of a line from Flagler to Cheyenne Wells and
Tribune.

Elevated to Near Critical fire weather conditions are forecast
Tuesday afternoon for those south of a line from Kit Carson to
Tribune and Leoti.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 31, 6:34 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     NON-TSTM WND GST 2 N ATWOOD              39.84N 101.04W
03/31/2023  M59 MPH          RAWLINS            KS   MESONET

            MESONET STATION GW1727 ATWOOD.

&&
Local storm report, Mar 31, 6:35 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST 1 ENE KIRK              39.62N 102.59W
03/31/2023  M51 MPH          YUMA               CO   MESONET

&&
Local storm report, Mar 31, 6:50 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     NON-TSTM WND GST 2 SW FIRSTVIEW          38.80N 102.55W
03/31/2023  M56 MPH          CHEYENNE           CO   MESONET

&&
Local storm report, Mar 31, 6:54 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     NON-TSTM WND GST 3 WNW TRENTON           40.19N 101.07W
03/31/2023  M54 MPH          HITCHCOCK          NE   MESONET

&&
Local storm report, Mar 31, 6:56 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST SAINT FRANCIS           39.77N 101.80W
03/31/2023  M52 MPH          CHEYENNE           KS   AWOS

            AWOS STATION KSYF ST. FRANCIS CITY.

&&
Local storm report, Mar 31, 7:56 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     NON-TSTM WND GST 5 NNW HEARTSTRONG       40.01N 102.63W
03/31/2023  M65 MPH          YUMA               CO   MESONET

0544 PM     NON-TSTM WND GST 9 WSW WINONA            39.00N 101.39W
03/31/2023  M63 MPH          LOGAN              KS   MESONET

            MESONET STATION UP840 9.0 W WINONA (UPR).

0306 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
03/31/2023  M61 MPH          SHERMAN            KS   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 1 NNE GOODLAND. ASOS STATION KGLD
            GOODLAND.

0524 PM     NON-TSTM WND GST 5 NNE SEGUIN            39.40N 100.57W
03/31/2023  M61 MPH          SHERIDAN           KS   MESONET

0340 PM     NON-TSTM WND GST 1 SW GOODLAND           39.33N 101.73W
03/31/2023  E60 MPH          SHERMAN            KS   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE REPORTS AN ESTIMATED
            60 MPH WIND GUST AT LOCATION WITH BRIEF
            REDUCTION IN VISIBILITY DUE TO BLOWING DUST
            WHERE COULD NOT SEE ACROSS THE STREET (LESS
            THAN 1/4 SM).

0630 PM     NON-TSTM WND GST 2 N ATWOOD              39.84N 101.04W
03/31/2023  M59 MPH          RAWLINS            KS   MESONET

            MESONET STATION GW1727 ATWOOD.

0259 PM     NON-TSTM WND GST 2 SSE YUMA              40.10N 102.72W
03/31/2023  M58 MPH          YUMA               CO   AWOS

            AWOS STATION K2V6 1 SE YUMA.

0422 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
03/31/2023  M58 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

0151 PM     NON-TSTM WND GST 9 WSW WINONA            39.00N 101.39W
03/31/2023  M57 MPH          LOGAN              KS   MESONET

            MESONET STATION UP840 9.0 W WINONA (UPR).

0445 PM     NON-TSTM WND GST HALE                    39.63N 102.12W
03/31/2023  M57 MPH          YUMA               CO   MESONET

            MESONET STATION TT563 SOUTH REPUBLICAN.

0254 PM     NON-TSTM WND GST 2 SW FIRSTVIEW          38.80N 102.55W
03/31/2023  M56 MPH          CHEYENNE           CO   MESONET

0319 PM     NON-TSTM WND GST 2 SSE YUMA              40.10N 102.72W
03/31/2023  M56 MPH          YUMA               CO   AWOS

            AWOS STATION K2V6 1 SE YUMA.

0400 PM     NON-TSTM WND GST 2 N ATWOOD              39.84N 101.04W
03/31/2023  M56 MPH          RAWLINS            KS   MESONET

            MESONET STATION GW1727 ATWOOD.

0446 PM     NON-TSTM WND GST 2 E MCCOOK              40.20N 100.58W
03/31/2023  M56 MPH          RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT.

0553 PM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
03/31/2023  M56 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

0555 PM     NON-TSTM WND GST 1 NNW NORTON            39.85N 99.90W
03/31/2023  M55 MPH          NORTON             KS   AWOS

            AWOS STATION KNRN NORTON. 7 SM VISIBILITY
            DUE TO POSSIBLE BLOWING DUST.

0215 PM     NON-TSTM WND GST WRAY                    40.08N 102.23W
03/31/2023  M54 MPH          YUMA               CO   AWOS

0444 PM     NON-TSTM WND GST 3 WNW TRENTON           40.19N 101.07W
03/31/2023  M54 MPH          HITCHCOCK          NE   MESONET

0339 PM     NON-TSTM WND GST 5 S SELDEN              39.47N 100.57W
03/31/2023  M53 MPH          SHERIDAN           KS   MESONET

0557 PM     NON-TSTM WND GST 17 N FLAGLER            39.53N 103.02W
03/31/2023  M53 MPH          KIT CARSON         CO   MESONET

            MESONET STATION EW7003 17 N FLAGLER.

1115 AM     NON-TSTM WND GST 2 N ATWOOD              39.84N 101.04W
03/31/2023  M52 MPH          RAWLINS            KS   MESONET

            MESONET STATION GW1727 ATWOOD.

0104 PM     NON-TSTM WND GST 2 NE FLAGLER            39.31N 103.04W
03/31/2023  M52 MPH          KIT CARSON         CO   MESONET

0201 PM     NON-TSTM WND GST 2 E MCCOOK              40.20N 100.58W
03/31/2023  M52 MPH          RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT.

0302 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
03/31/2023  M52 MPH          SHERMAN            KS   ASOS

0355 PM     NON-TSTM WND GST SAINT FRANCIS           39.77N 101.80W
03/31/2023  M52 MPH          CHEYENNE           KS   AWOS

            AWOS STATION KSYF ST. FRANCIS CITY.

1019 AM     NON-TSTM WND GST 2 SSE YUMA              40.10N 102.72W
03/31/2023  M51 MPH          YUMA               CO   AWOS

            AWOS STATION K2V6 1 SE YUMA.

1100 AM     NON-TSTM WND GST 2 N ATWOOD              39.84N 101.04W
03/31/2023  M51 MPH          RAWLINS            KS   MESONET

            MESONET STATION GW1727 ATWOOD.

0105 PM     NON-TSTM WND GST 1 E HILL CITY           39.37N 99.83W
03/31/2023  M51 MPH          GRAHAM             KS   ASOS

            ASOS STATION KHLC HILL CITY.

0319 PM     NON-TSTM WND GST 4 NE IDALIA             39.75N 102.26W
03/31/2023  M51 MPH          YUMA               CO   MESONET

            MESONET STATION CO047 385N220 IDALIA.

0500 PM     NON-TSTM WND GST 1 ENE KIRK              39.62N 102.59W
03/31/2023  M51 MPH          YUMA               CO   MESONET

0515 PM     NON-TSTM WND GST 3 N COLBY               39.43N 101.05W
03/31/2023  M51 MPH          THOMAS             KS   AWOS

            AWOS STATION KCBK 2 N COLBY.

0635 PM     NON-TSTM WND GST 1 NNW OBERLIN           39.83N 100.53W
03/31/2023  M51 MPH          DECATUR            KS   AWOS

            AWOS STATION KOIN OBERLIN. 1/2 SM VISIBILITY
            DUE TO BLOWING DUST.

0242 PM     NON-TSTM WND GST 5 S TRIBUNE             38.40N 101.75W
03/31/2023  M50 MPH          GREELEY            KS   MESONET

0258 PM     NON-TSTM WND GST 5 S TRIBUNE             38.39N 101.74W
03/31/2023  M50 MPH          GREELEY            KS   MESONET

            MESONET STATION DW9439 TRIBUNE.

0435 PM     NON-TSTM WND GST 3 SE OAKLEY             39.10N 100.82W
03/31/2023  M49 MPH          LOGAN              KS   AWOS

            AWOS STATION KOEL 2 ESE OAKLEY. 5SM
            VISIBILITY DUE TO POSSIBLE BLOWING DUST.

0555 PM     NON-TSTM WND GST 1 NNW OBERLIN           39.83N 100.53W
03/31/2023  M48 MPH          DECATUR            KS   AWOS

            AWOS STATION KOIN OBERLIN. 0.5 SM VISIBILITY
            DUE TO POSSIBLE BLOWING DUST.

0515 PM     NON-TSTM WND GST 1 NNW OBERLIN           39.83N 100.53W
03/31/2023  M44 MPH          DECATUR            KS   AWOS

            AWOS STATION KOIN OBERLIN. 2 SM VISIBILITY
            DUE TO POSSIBLE BLOWING DUST.

1253 PM     DUST STORM       1 N HALFORD             39.38N 100.87W
03/31/2023                   THOMAS             KS   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED BLOWING DUST
            REDUCING VISIBILITY DOWN TO 1/4 MILE 1 MILE
            SOUTH OF THE HIGHWAY 24 AND HIGHWAY 83
            JUNCTION.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Hitchcock

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Precipitation amounts for the month ranged from 0.25-1.00. This was one to two inches below the normal precipitation amount of 2.00-3.00 inches.

Drought, Red Willow

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Precipitation amounts for the month ranged from 0.25-0.50. This was one to two inches below the normal precipitation amount of 2.00-3.00 inches.

Drought, Dundy

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Precipitation amounts for the month ranged from 0.25-1.00. This was one to two inches below the normal precipitation amount of 1.50-3.00 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094359, 1094360, 1094358.